This information is intended for use by health professionals

1. Name of the medicinal product

Boots Cold & Flu Relief with Ibuprofen.

2. Qualitative and quantitative composition

Active ingredient

Ibuprofen BP 200.0mg

Pseudoephedrine Hydrochloride BP 30.0mg

3. Pharmaceutical form

Tablets

An orange, round, biconvex, film coated tablet, debossed with 'CF' on one face.

4. Clinical particulars
4.1 Therapeutic indications

For the relief of the symptoms of cold and 'flu with associated congestion, including aches and pains, headache, fever, sore throat, blocked nose and sinuses.

4.2 Posology and method of administration

For oral administration and short-term use only.

Adults, the elderly and children over 12 years:

Undesirable effects may be minimised by using the lowest effective dose for the shortest duration necessary to control symptoms (see section 4.4). The patient should consult a doctor if symptoms persist or worsen, or if the product is required for more than 7 days.

Initial dose two tablets, then if necessary one or two tablets up to three times a day. Leave at least four hours between doses and do not take more than 6 tablets in any 24 hour period.

Children under 12 years:

Not suitable for children under 12 years.

4.3 Contraindications

Hypersensitivity to any of the ingredients in the product.

Patients who have previously shown hypersensitivity reactions (e.g. asthma, rhinitis, angioedema, urticaria), in response to ibuprofen, aspirin or other non- steroidal anti-inflammatory drugs.

Active or history of recurrent peptic ulcer/haemorrhage (two or more distinct episodes of proven ulceration or bleeding).

History of gastrointestinal bleeding or perforation, related to previous NSAID therapy.

Severe renal failure or hepatic failure (See section 4.4).

Severe heart failure (NYHA Class IV).

During pregnancy (See section 4.6).

Children under 12 years.

Patients with serious cardiovascular disease, tachycardia, hypertension, severe renal impairment, angina pectoris, hyperthyroidism, diabetes, phaeochromocytoma, closed angle glaucoma, prostatic enlargement.

4.4 Special warnings and precautions for use

Undesirable effects may be minimised by using the lowest effective dose for the shortest duration necessary to control symptoms (see GI and cardiovascular risks below).

The elderly have an increased frequency of adverse reactions to NSAIDs especially gastrointestinal bleeding and perforation which may be fatal.

Respiratory:

Bronchospasm may be precipitated in patients suffering from or with a previous history of bronchial asthma or allergic disease.

Other NSAIDs:

The use of ibuprofen with concomitant NSAIDs including cyclo-oxygenase-2 selective inhibitors should be avoided (See section 4.5).

SLE and mixed connective tissue disease:

Systemic lupus erythematosus and mixed connective tissue disease – increased risk of aseptic meningitis (See section 4.8).

Renal:

Renal impairment as renal function may further deteriorate (See sections 4.3 and 4.8).

Hepatic:

Hepatic dysfunction (See sections 4.3 and 4.8).

Cardiovascular and cerebrovascular effects:

Clinical studies suggest that use of ibuprofen, particularly at a high dose (2400 mg/day) may be associated with a small increased risk of arterial thrombotic events (for example myocardial infarction or stroke). Overall, epidemiological studies do not suggest that low dose ibuprofen (e.g. ≤ 1200 mg/day) is associated with an increased risk of arterial thrombotic events.

Patients with uncontrolled hypertension, congestive heart failure (NYHA II-III), established ischaemic heart disease, peripheral arterial disease, and/or cerebrovascular disease should only be treated with ibuprofen after careful consideration and high doses (2400 mg/day) should be avoided.

Careful consideration should also be exercised before initiating long-term treatment of patients with risk factors for cardiovascular events (e.g. hypertension, hyperlipidaemia, diabetes mellitus, smoking), particularly if high doses of ibuprofen (2400 mg/day) are required.

Impaired female fertility:

There is limited evidence that drugs which inhibit cyclo-oxygense/prostaglandin synthesis may cause impairment of female fertility by an effect on ovulation. This is reversible on withdrawal of treatment.

Gastrointestinal:

NSAIDs should be given with care to patients with a history of gastrointestinal disease (ulcerative colitis, Crohn's disease) as these conditions may be exacerbated (See section 4.8).

GI bleeding, ulceration or perforation, which can be fatal, has been reported with all NSAIDs at anytime during treatment, with or without warning symptoms or a previous history of serious GI events.

The risk of GI bleeding, ulceration or perforation is higher with increasing NSAID doses, in patients with a history of ulcer, particularly if complicated with haemorrhage or perforation (see section 4.3) and in the elderly. These patients should commence treatment on the lowest dose available.

Patients with a history of GI toxicity, particularly when elderly, should report any unusual abdominal symptoms (especially GI bleeding) particularly in the initial stages of treatment.

Caution should be advised in patients receiving concomitant medications which could increase the risk of ulceration or bleeding, such as oral corticosteroids, anticoagulants such as warfarin, selective serotonin-reuptake inhibitors or anti-platelet agents such as aspirin (See section 4.5).

When GI bleeding or ulceration occurs in patients receiving ibuprofen, the treatment should be withdrawn.

Dermatological:

Serious skin reactions, some of them fatal, including exfoliative dermatitis, Stevens-Johnson syndrome, and toxic epidermal necrolysis, have been reported very rarely in association with the use of NSAIDs (see section 4.8). Patients appear to be at highest risk for these reactions early in the course of therapy: the onset of the reaction occurring in the majority of cases within the first month of treatment. Ibuprofen should be discontinued at the first appearance of skin rash, mucosal lesions, or any other sign of hypersensitivity.

Severe Skin reactions:

Severe skin reactions such as acute generalized exanthematous pustulosis (AGEP) may occur with pseudoephedrine-containing products. This acute pustular eruption may occur within the first 2 days of treatment, with fever, and numerous, small, mostly non-follicular pustules arising on a widespread oedematous erythema and mainly localized on the skin folds, trunk, and upper extremities. Patients should be carefully monitored. If signs and symptoms such as pyrexia, erythema, or many small pustules are observed, administration of Boots Cold & Flu Relief with Ibuprofen should be discontinued and appropriate measures taken if needed.

The label will include:

Read the enclosed leaflet before taking this product.

Do not take if you:

- have (or have had two or more episodes of) a stomach ulcer, perforation or bleeding

- are allergic to ibuprofen or any other ingredient of the product, aspirin or other related painkillers

- are taking other NSAID painkillers, or aspirin with a daily dose above 75mg

Speak to a pharmacist or your doctor before taking if you:

- have or have had asthma, diabetes, high cholesterol, high blood pressure, stroke, heart, liver, kidney or bowel problems

- are a smoker

If symptoms persist for more than 7 days, or worsen, consult your doctor.

Warning: Do not exceed the stated dose.

Keep all medicines out of the sight and reach of children.

4.5 Interaction with other medicinal products and other forms of interaction

Pseudoephedrine:

Should not be given to patients receiving MAOI therapy or within 14 days of ceasing such treatment.

May potentiate the effects of other sympathomimetic agents, such as decongestants and appetite suppressants. May increase the risk of vasoconstrictor effects of ergot alkaloids.

The effect of pseudoephedrine may be diminished by guanethidine, reserpine and methyldopa and may be diminished or enhanced by tricyclic antidepressants. Pseudoephedrine may also diminish the effects of guanethidine and may increase the possibility of arrhythmias in digitalised patients, or in those receiving quinidine or tricyclic antidepressants.

Ibuprofen:

Ibuprofen should be avoided in combination with:

Acetylsalicylic acid: Unless low-dose aspirin (not above 75mg daily) has been advised by a doctor. Concomitant administration of ibuprofen and acetylsalicylic acid is not generally recommended because of the potential of increased adverse effects (See section 4.4).

Experimental data suggest that ibuprofen may competitively inhibit the effect of low dose acetylsalicylic acid on platelet aggregation when they are dosed concomitantly. Although there are uncertainties regarding extrapolation of this data to the clinical situation, the possibility that regular, long-term use of ibuprofen may reduce the cardioprotective effect of low-dose acetylsalicylic acid cannot be excluded. No clinically relevant effect is considered to be likely for occasional ibuprofen use (see section 5.1).

Other NSAIDs including cyclo-oxygenase-2 selective inhibitors: Avoid concomitant use of two or more NSAIDs as this may increase the risk of adverse effects (See section 4.4).

Ibuprofen should be used with caution in combination with:

Anticoagulants: NSAIDs may enhance the effects of anti-coagulants, such as warfarin (See section 4.4).

Antihypertensives and diuretics: NSAIDs may diminish the effect of these drugs. Diuretics can increase the risk of nephrotoxicity of NSAIDs.

Corticosteroids: Increased risk of gastrointestinal ulceration or bleeding (See section 4.4).

Anti-platelet agents and selective serotonin-reuptake inhibitors (SSRIs): Increased risk of gastrointestinal bleeding (See section 4.4).

Cardiac glycosides: NSAIDs may exacerbate cardiac failure, reduce GFR and increase plasma glycoside levels.

Lithium: There is evidence for potential increases in plasma levels of lithium.

Methotrexate: There is a potential for an increase in plasma methotrexate.

Ciclosporin: Increased risk of nephrotoxicity.

Mifepristone: NSAIDs should not be used for 8-12 days after mifepristone administration as NSAIDs can reduce the effect of mifepristone.

Tacrolimus: Possible increased risk of nephrotoxicity when NSAIDs are given with tacrolimus.

Zidovudine: Increased risk of haematological toxicity when NSAIDs are given with zidovudine. There is evidence of an increased risk of haemarthroses and haematoma in HIV (+) haemophiliacs receiving concurrent treatment with zidovudine and ibuprofen.

Quinolone antibiotics: Animal data indicate that NSAIDs can increase the risk of convulsions associated with quinolone antibiotics. Patients taking NSAIDs and quinolones may have an increased risk of developing convulsions.

4.6 Pregnancy and lactation

In summary: This product is contraindicated in pregnancy.

Pregnancy

Pseudoephedrine:

There is a possible association between the development of foetal abnormalities and first trimester exposure to pseudoephedrine. Therefore the use of pseudoephedrine during pregnancy should be avoided.

Ibuprofen:

Whilst no teratogenic effects have been demonstrated in animal experiments, the use of ibuprofen should, if possible, be avoided during the first 6 months of pregnancy. During the 3rd trimester, ibuprofen is contraindicated, as there is a risk of premature closure of the foetal ductus arteriosus with possible persistent pulmonary hypertension. The onset of labour may be delayed and the duration increased with an increased bleeding tendency in both mother and child (See section 4.3).

This medicine is contraindicated in pregnancy.

Lactation

In limited studies, ibuprofen and pseudoephedrine appear in the breast milk in very low concentrations and are unlikely to affect the breast-fed infant adversely.

Fertility

See section 4.4 regarding female fertility.

4.7 Effects on ability to drive and use machines

None expected at recommended doses and duration of therapy.

4.8 Undesirable effects

Ibuprofen

Hypersensitivity reactions have been reported and these may consist of:

(a) non-specific allergic reactions and anaphylaxis

(b) respiratory tract reactivity, e.g. asthma, aggravated asthma, bronchospasm, dyspnoea

(c) various skin reactions, e.g. pruritus, urticaria, angioedema and more rarely exfoliative and bullous dermatoses (including epidermal necrolysis and erythema multiforme)

The following list of adverse effects relates to those experienced with ibuprofen and pseudoephedrine at OTC doses, for short-term use. In the treatment of chronic conditions, under long-term treatment, additional adverse effects may occur.

Hypersensitivity reactions:

Ibuprofen and pseudoephedrine

Uncommon: Hypersensitivity reactions with urticaria and pruritus.

Very rare: Severe hypersensitivity reactions. Symptoms could be: facial, tongue and laryngeal swelling, dyspnoea, tachycardia, hypotension, (anaphylaxis, angioedema or severe shock).

Exacerbation of asthma and bronchospasm.

Gastrointestinal:

Ibuprofen

The most commonly-observed adverse events are gastrointestinal in nature.

Uncommon: Abdominal pain, nausea and dyspepsia.

Rare: Diarrhoea, flatulence, constipation and vomiting.

Very rare: Peptic ulcer, perforation or gastrointestinal haemorrhage, melaena, haematemesis, sometimes fatal, particularly in the elderly. Ulcerative stomatitis, gastritis. Exacerbation of ulcerative colitis and Crohn's disease (See section 4.4).

Pseudoephedrine

Dry mouth, thirst.

Nervous System:

Ibuprofen

Uncommon: Headache.

Very rare: Aseptic meningitis – single cases have been reported very rarely.

Pseudoephedrine

Less frequently: Anxiety, tremors and hallucinations (particularly in children).

Dizziness, restlessness, insomnia, anorexia.

Renal:

Ibuprofen

Very rare: Acute renal failure, papillary necrosis, especially in long-term use, associated with increased serum urea and oedema.

Pseudoephedrine

Less frequently: Difficulty in micturition.

Hepatic:

Ibuprofen

Very rare: Liver disorders.

Haematological:

Ibuprofen

Very rare: Haematopoietic disorders (anaemia, leucopenia, thrombocytopenia, pancytopenia, agranulocytosis). First signs are: fever, sore throat, superficial mouth ulcers, flu-like symptoms, severe exhaustion, unexplained bleeding and bruising.

Skin and subcutaneous tissue disorders:

Ibuprofen

Uncommon: Various skin rashes.

Not known: Drug reaction with eosinophilia and systemic symptoms (DRESS syndrome).

Very rare: Severe forms of skin reactions such as bullous reactions, including Stevens-Johnson Syndrome, erythema multiforme and toxic epidermal necrolysis can occur.

Immune System:

Ibuprofen

In patients with existing auto-immune disorders (such as systemic lupus erythematosus, mixed connective tissue disease) during treatment with ibuprofen, single cases of symptoms of aseptic meningitis, such as stiff neck, headache, nausea, vomiting, fever or disorientation have been observed (See section 4.4).

Cardiovascular and cerebrovascular:

Ibuprofen

Oedema, hypertension, and cardiac failure have been reported in association with NSAID treatment.

Clinical studies suggest that use of ibuprofen, particularly at a high dose (2400 mg/day) may be associated with a small increased risk of arterial thrombotic events (for example myocardial infarction or stroke) (See section 4.4).

Pseudoephedrine

Cardiac arrhythmias, precordial pain, palpitations, hypertension.

Musculoskeletal:

Pseudoephedrine:

Less frequently: Muscle weakness.

Ear and Labyrinth Disorders:

Pseudoephedrine

Hearing disturbance.

Endocrine Disorders:

Pseudoephedrine:

Sweating.

Skin and subcutaneous tissue disorders:

Pseudoephedrine

Frequency unknown - Severe skin reactions, including acute generalized exanthematous pustulosis (AGEP).

Reporting of suspected adverse reactions

Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme Website www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.

4.9 Overdose

In children, ingestion of more than 400mg/kg ibuprofen may cause symptoms. In adults, the dose response is less clear cut. The half-life in overdose is 1.5 – 3 hours.

Symptoms

Symptoms include headache, nausea, vomiting, epigastric pain, gastrointestinal bleeding, rarely diarrhoea, disorientation, excitation, drowsiness, tinnitus. In cases of significant poisoning acute renal failure and liver damage are possible. In serious poisoning metabolic acidosis may occur and prothrombin time/INR may be prolonged, probably due to interference with the actions of circulatory clotting factors. Acute renal failure and liver damage may occur. Exacerbation of asthma is possible in asthmatics.

Other symptoms of overdosage which may be associated with pseudoephedrine include anxiety, restlessness, irritability, fever, sinus tachycardia, sweating, insomnia, dilated pupils, blurred vision, delusions and hallucinations, muscular weakness, difficulty in micturition, tremors, respiratory depression, hypertension, supraventricular and ventricular arrhythmias.

Symptoms associated with severe poisoning from either ibuprofen or pseudoephedrine overdose include convulsions and coma.

Therapeutic measures

Patients should be treated symptomatically as required. Within one hour of ingestion of a potentially toxic amount, activated charcoal should be considered. Alternatively, in adults, gastric lavage should be considered within one hour of ingestion of a potentially life-threatening overdose.

Good urine output should be ensured.

Renal and liver function should be closely monitored.

Patients should be observed for at least four hours after ingestion of potentially toxic amounts. A clear airway should be maintained and monitoring of cardiac and vital signs should continue until stable.

Frequent or prolonged convulsions should be treated with intravenous diazepam or lorazepam.

Bronchodilators should be given for asthma.

Other measures may be indicated by the patient's clinical condition.

Chlorpromazine may be used to control marked excitement and hallucinations. Severe hypertension may need to be treated with an alpha-receptor blocking drug such as phentolamine. A beta-receptor blocking drug may be required to control cardiac arrhythmias.

5. Pharmacological properties
5.1 Pharmacodynamic properties

Ibuprofen is a propionic acid derivative NSAID that has demonstrated its efficacy by inhibition of prostaglandin synthesis. In humans ibuprofen reduces inflammatory pain, swellings and fever. Furthermore, ibuprofen reversibly inhibits platelet aggregation.

Experimental data suggest that ibuprofen may competitively inhibit the effect of low dose acetylsalicylic acid on platelet aggregation when they are dosed concomitantly. Some pharmacodynamic studies show that when single doses of ibuprofen 400mg were taken within 8 h before or within 30 min after immediate release acetylsalicylic acid dosing (81mg), a decreased effect of acetylsalicylic acid on the formation of thromboxane or platelet aggregation occurred. Although there are uncertainties regarding extrapolation of this data to the clinical situation, the possibility that regular long-term use of ibuprofen may reduce the cardioprotective effect of low-dose acetylsalicylic acid cannot be excluded. No clinically relevant effect is considered to be likely for occasional ibuprofen use (See section 4.5).

Pseudoephedrine is a sympathomimetic agent with direct and indirect effects on adrenergic receptors. It has alpha and beta stimulant adrenergic activity and some stimulant effect on the central nervous system. The sympathomimetic effect of pseudoephedrine produced vasoconstriction which in turn relieves nasal congestion.

5.2 Pharmacokinetic properties

Ibuprofen is rapidly absorbed following administration and is rapidly distributed throughout the whole body. The excretion is rapid and complete via the kidneys.

Maximum plasma concentrations are reached 45 minutes after ingestion if taken on an empty stomach. When taken with food, peak levels are observed after 1 to 2 hours. These times may vary with different dosage forms.

The half-life of ibuprofen is about 2 hours.

In limited studies, ibuprofen appears in the breast milk in very low concentrations.

Pseudoephedrine is readily and completely absorbed from the gastrointestinal tract and is largely excreted in the urine unchanged, together with small amounts of a hepatic metabolite. It has an elimination half-life of about 5-8 hours, but its urinary elimination and hence half-life is pH dependent. Pseudoephedrine is rapidly distributed throughout the body, its volume of distribution being 2 to 3 l/kg.

5.3 Preclinical safety data

There are no preclinical data of relevance to the prescriber which are additional to that already included.

6. Pharmaceutical particulars
6.1 List of excipients

Tricalcium phosphate 118

Microcrystalline cellulose

Povidone K29-32

Croscarmellose sodium

Magnesium stearate

Purified water Ph Eur

Isopropyl alcohol

Hydroxypropylmethylcellulose

Talc

Mastercote orange FA1202A (solids)

6.2 Incompatibilities

None known.

6.3 Shelf life

36 months

6.4 Special precautions for storage

Do not store above 25°C.

Store in original package.

6.5 Nature and contents of container

Blister trays of white pigmented 250 micron PVC/40G GSM PVDC laminate heat-sealed to lacquered 20micron hard-temper aluminium foil, containing 12 or 24 tablets. One or two trays contained in a cardboard carton.

6.6 Special precautions for disposal and other handling

None.

7. Marketing authorisation holder

The Boots Company PLC

1 Thane Road West

Nottingham NG2 3AA

8. Marketing authorisation number(s)

PL 00014/0600

9. Date of first authorisation/renewal of the authorisation

13 January 1998

10. Date of revision of the text

26 June 2018